Allergy, Cold & Flu Medications

Messages
55
Reaction score
0
Points
0

Hello all,
As you all know by now, or if you don't, you will soon...we with Epilepsy are not to take any over the counter meds for Allergies, Cold, Flu and Sinus. Simple reason is that they have certain types of ingredients that may cause you to have a seizure.
For years when I have taken any, (despite the fact that I was aware of what could happen, I just didn't want to run into the doctor's office each time) I put myself on that big old roulette wheel hoping I wouldn't have a seizure. Well for the past couple of weeks, I have been dealing with awful head congestion that seems to be sticking around. Well, as it would have it, I have been taking Alka Seltzer congestion liquid gels that are the non-drowsy only and one at a time from a two pack. Now as my luck would have it, I started developing strange bouts similar to a stroke. Finally, I did the best thing I could do for myself and went to my General Practitioner and I'm glad I did.
First off, I had a sinus infection only treatable with antibiotics, then we discussed the meds above. She expressed to me, maybe a few days but never for five or more, as Alka Seltzer constricts the blood vessels, makes your heart beat faster and also can cause your blood pressure to go up 20-30 points. It can also cause a stroke, who knew??
So she put me on Coricidan HBP (for high blood pressure) which is safer for colds & Flu. These can only be received behind the counter at drug store.
It is a shame that with all the meds no one has developed a drug for those with Epilepsy. I'm curious as to what others have been doing as well. I would love to hear any comments.

Terri
 

N Sperlo

Veteran
Messages
1,174
Reaction score
0
Points
161
Wow, glad you caught that. That could have been bad.

I've never had a problem with over-the-counter allergy drugs. I avoid anything I don't absolutely need. I'll try going herbal first. I had real bad congestion, sore throat, no voice, etc. I took benadry. Needless to say with keppra and vimpat, it made me dizzy and I had to take a quick break from work, but after that everything cleared up, no problem. It was a tired day.
 

Cint

Veteran
Supporter
Messages
5,521
Reaction score
10
Points
193
I had real bad congestion, sore throat, no voice, etc. I took benadry. Needless to say with keppra and vimpat, it made me dizzy and I had to take a quick break from work, but after that everything cleared up, no problem. It was a tired day.
Benadryl is a drug that CAN induce seizures, so you definitely need to talk with your neuro and PC dr. before taking that med.... I was told by my docs to never take Benadryl because it could induce seizures or make mine worse, and mine were bad enough already!

http://www.epilepsy.com/epilepsy/provoke_otc


Do over-the-counter (OTC) drugs affect seizures?

A few medicines that you pick up off the shelf at the drug store can potentially increase the frequency of seizures in people with epilepsy, or even cause first-time seizures. The most common one of this kind is probably diphenhydramine, the active ingredient in medications like Benadryl, which is used for colds, allergies, and to promote sleep. If you have epilepsy, you should talk to your doctor before you use it.

You should also talk to your doctor before you start using any herbal medicines. Just because they come from nature does not necessarily mean they are safe for you to use.

Other common medicines (even aspirin in some cases) can increase the unwanted side effects of your seizure medicines or increase seizures by changing the level of medication in your blood. Check the information elsewhere on this site concerning individual seizure medicines.

But, I did have terrible allergies when I lived in Memphis and my Internal Medicine dr. sent me to an ENT dr. because I kept getting ear infections. He put me on Allegra, which was a prescription med at the time and then we changed to Claritin. I didn't have a problem with either one.
 
Last edited:
Top